Minnesota, 2019

Hail in Minnesota, April 17, 2019

April 17, 2019 · NWS FSD · 2 events in 2 counties and zones

A few brief pulses of small hail occurred with elevated multi-cellular thunderstorms north of a warm front across southwest Minnesota early in the morning of April 17.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A few brief pulses of small hail occurred with elevated multi-cellular thunderstorms north of a warm front across southwest Minnesota early in the morning of April 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 5:35 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 17, 5:35 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
635 AM CDT Wed Apr 17 2019

.SHORT TERM...(Today and Tonight)
Issued at 359 AM CDT Wed Apr 17 2019

Active weather expected in the near term with scattered showers and
thunderstorms, some of which could become strong.

Currently, surface observations show low pressure over western KS,
with its warm front extending northeastward from southwest NE to
just north to Omaha. To our west, an inverted surface trough and
frontal boundary over central SD will continue to bring a line of
elevated thunderstorms eastward into the Missouri River.
Precipitation chances increase by daybreak as southerly warmer air
surges northward into northwest Iowa and southwest Minnesota. This
area will be the focus for showers and thunderstorms, mainly from 8
am- 11 am CDT. Severe thunderstorms are not anticipated, but with
decent MUCAPE (~500-900 J/kg), moderate lapse rates around 7 to
7.5 C/km, and 0-6 km bulk shear around 20-30 knots, a few
multicellular storms are expected mainly in the morning hours.
With that said, cannot rule out small hail in some of the
strongest storms through midday. The highest risk for scattered
thunderstorms will occur along and east of the James River. As the
surface low pressure moves northeast into south central
Minnesota/north central IA, instability decreases, but rain
showers will continue through the evening hours. All this
activity will slowly wane between 7 pm - 10 pm CDT. Rainfall
totals will range from 0.25 - 0.75 inches, with the highest
amounts east of I-29.

Lingering showers are possible through midnight, before drier
northwest winds filter in. With northerly cooler air across the
region, lows will range in the mid 30s to lower 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 359 AM CDT Wed Apr 17 2019

The main features in the extended are relatively dry conditions and
warmer conditions through the weekend.

Light rain or sprinkles are possible Thursday through the day as
an upper shortwave slides southeast into central MN. Little
rainfall accumulations are expected, with only a few hundredths of
an inch, mainly north of I-90.

Surface high pressure builds in Thursday night into the weekend,
bringing pleasant conditions (well, pleasant for those of us who
like warm weather). Saturday looks to be the warmest day of the
period as the upper ridge axis over the area. The GFS and ECWMF
suggest 925 hPa temperatures from 15 to 20+ C; therefore
widespread temperatures in the upper 60s and 70s cannot be ruled
out. A surface cold front slides southeast into the region
Saturday night into Sunday, generating a few showers across the
region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 626 AM CDT Wed Apr 17 2019

Scattered showers and thunderstorms will continue to develop
across the region this morning through early afternoon. Some of
the storms could produce dime-nickel size hail as well as gusty erratic
winds. Showers will taper off this afternoon at all terminals,
but IFR to occasional LIFR conditions returns this evening with
low clouds/stratus continuing through the end of the TAF period.

Gusty northwest winds arrive late morning into late afternoon
with gusts up to 30 knots possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...05
Hazardous weather outlook, Apr 17, 3:24 AM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 AM CDT Wed Apr 17 2019

MNZ071-072-080-081-097-SDZ038>040-050-052>066-068-069-180930-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-
424 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will continue to develop this
morning and will continue through the evening. Severe weather is not
expected, but locally heavy rain is possible. Rainfall and snowmelt
may lead to additional river/stream rises.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ067-
070-071-180930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Lincoln-
Union-
424 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will continue to develop this
morning and will continue through the evening. While severe weather
is not anticipated, small hail will be possible in some strong
storms. Locally heavy rain is also possible. Rainfall and snowmelt
may lead to additional river/stream rises.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 150 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jackson

When
April 17, 6:58 AM CST to 7:00 AM CST
Where
Jackson County, 0.85 mi NE of Alpha
Measured
0.88 in hail
Reported by
Social Media
Coordinates
43.640, -94.870

Dime to nickel size hail.

Hail, Murray

When
April 17, 8:06 AM CST to 8:07 AM CST
Where
Murray County, 0.69 mi N of Dovray
Measured
0.88 in hail
Reported by
Social Media
Coordinates
44.060, -95.550

Hail accompanied by one inch of rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840676, 840677.